A 63-year-old man underwent cardioversion of atrial fibrillation with intravenous amiodarone through an antecubital fossa cannula. Mid-infusion, the cannula tissued. He developed immediate pain and swelling. At 3 weeks, he continued to have significant pain and had developed a fixed flexion deformity. MRI demonstrated focal myositis of the biceps and brachialis muscles. Treatment included physiotherapy and plastic surgery but sadly in spite of this, the patient has had minimal symptomatic improvement at 1 year. Amiodarone extravasation is well recognised to cause local injection site reactions. Involvement of deeper tissues is rare. To our knowledge, this is only the second description of a consequent focal myositis in the literature.
- contraindications and precautions
- cardiovascular system
- pain (neurology)
Statistics from Altmetric.com
Contributors DC had the original idea for the manuscript, looked after the patient in question and edited the finished manuscript. DL wrote the manuscript and compiled the images.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.